Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Hematology
Volume 2015 (2015), Article ID 784783, 3 pages
http://dx.doi.org/10.1155/2015/784783
Case Report

Aromatase Inhibitor-Induced Erythrocytosis in a Patient Undergoing Hormonal Treatment for Breast Cancer

Division of Hematology and Oncology, Howard University Hospital, 2041 Georgia Avenue, NW, Washington, DC 20060, USA

Received 20 April 2015; Accepted 26 May 2015

Academic Editor: Eduardo Arellano-Rodrigo

Copyright © 2015 Sri Lakshmi Hyndavi Yeruva et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Aromatase inhibitors (AIs) are most commonly used for breast cancer patients with hormone receptor positive disease. Although the side effect profile of aromatase inhibitors is well known, including common side effects like arthralgia, bone pain, arthritis, hot flashes, and more serious problems like osteoporosis, we present a case of an uncommon side effect of these medications. We report the case of a postmenopausal woman on adjuvant hormonal therapy with anastrozole after completing definitive therapy for stage IIIB estrogen receptor-positive breast cancer, who was referred to hematology service for evaluation of persistent erythrocytosis. Primary and known secondary causes of polycythemia were ruled out. On further evaluation, we found that her erythrocytosis began after initiation of anastrozole and resolved after it was discontinued. We discuss the pathophysiology of aromatase inhibitor-induced erythrocytosis and reference of similar cases reported in the literature.